Hail, Union
- When
- April 20, 4:00 PM CST
- Where
- Union County, Morganfield
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- INSURANCE COMPANY
- Coordinates
- 37.683, -87.917
A severe thunderstorm developed over eastern Union County, damaging a barn northeast of Morganfield on Highway 359. The roof and walls were blown off the barn, and a tool shed was damaged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm developed over eastern Union County, damaging a barn northeast of Morganfield on Highway 359. The roof and walls were blown off the barn, and a tool shed was damaged. In Morganfield, a vehicle was damaged by hail. The severe thunderstorm then moved east across Henderson County, passing just south of Henderson. Trees and signs were blown down in Corydon, and a tin roof was blown off a garage. At least one tree landed on a house. The storm continued east across the northwest corner of Daviess County, producing quarter-size hail at Stanley. Wind-blown hail dented vehicles and the siding of houses. The storm passed just north of Owensboro into Indiana, then clipped the northeast corner of Daviess County as it moved east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 11:30 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT SUN APR 20 2003 LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS. ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA. LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE SURFACE LOW. THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE 1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1. LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR TO THE LOW CENTER...AS PER COORD WITH SPC. OTHERWISE EXPECT CHCS OF PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON. FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND. .PAH...NONE. KH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1237 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS AFTERNOON AND EVENING.
ILZ076>078-082-083-INZ081-082-085>088-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 600 PM FOR PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA... SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS SOUTHEAST ILLINOIS INTO SOUTHWEST INDIANA EARLY THIS AFTERNOON. THE STORMS WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA THROUGH LATE TODAY. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES: IN SOUTHERN ILLINOIS...WAYNE...EDWARDS...WABASH...HAMILTON...AND WHITE. IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. THE WATCH IS IN EFFECT UNTIL 600 PM CDT (600 PM EST).
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM KEENSBURG IL 0.88 INCH HAIL
04/20/03 WABASH REPORTED BY TRAINED
SPOTTERS
0230 PM FRIENDSVILLE IL 0.75 INCH HAIL
04/20/03 WABASH REPORTED BY TRAINED
SPOTTERSILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-202130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 323 PM CDT SUN APR 20 2003 ...SEVERE THUNDERSTORM WATCH 138 FOR PORTIONS OF SOUTHERN ILLINOIS HAS BEEN CANCELED... THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA. THEREFORE...THE WATCH HAS BEEN CANCELED. ...SEVERE THUNDERSTORM WATCH 138 FOR SOUTHWEST INDIANA REMAINS IN EFFECT UNTIL 600 PM... ...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS AND WEST KENTUCKY REMAINS IN EFFECT UNTIL 700 PM... MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. KH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM CROFTON KY 1.75 INCH HAIL
04/20/03 CHRISTIAN NUMEROUS TREES DOWN
REPORTED BY EOCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM PETERSBURG IN 0.75 INCH HAIL
04/20/03 PIKE RELAYED THROUGH WABASH
COUNTY EMA
0403 PM MACKEY IN 0.75 INCH HAIL
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0403 PM MACKEY IN 60 MPH WIND GUST
04/20/03 GIBSON REPORTED BY TRAINED
SPOTTERS
0406 PM GREENVILLE KY 0.75 INCH HAIL
04/20/03 MUHLENBERG REPORTED BY TRAINED
SPOTTERS
0409 PM MOUNT VERNON IN 0.75 INCH HAIL
04/20/03 POSEY REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0419 PM VELPEN IN 1.00 INCH HAIL
04/20/03 PIKE REPORTED BY EM DIRECTORThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348566, 5348567, 5348568, 5348569, 5348570.